.comment-link {margin-left:.6em;}

Thursday, May 19, 2011

Things that make you go deaf

A fairly light story for today, though there is no doubt that it is serious for the victims.

The Daily Telegraph reports that Viagra and similar impotence drugs have been linked to hundreds of cases of sudden hearing loss around the world, including some in the UK.

The paper says that doctors have begun to warn that the drugs could damage users' hearing after a spate of people in the US with auditory problems:

Experts, including some from Charing Cross, Stoke Mandeville and Royal Marsden hospitals, were so concerned by the claims that they demanded an investigation from official watchdogs across three continents.

Users in America, East Asia and Australia were questioned as to whether they suffered hearing loss shortly after taking the pills.

Forty-seven suspected cases of sensorineural hearing loss – a rapid loss of hearing in one or both ears – were linked to Viagra and related drugs Cialis and Levitra. Eight were from the UK.

However, another 223 reports made in the US had to be excluded due to a lack of detail.

The researchers are not sure how Viagra might affect hearing, but it may be that the chain of chemical reactions it triggers have knock-on effects in the inner ear.

The average age of those affected was 57, although two of the men involved were only 37, the study found.

As ever with these sort of medical stories we have to be cautious, after all there is no concrete proof of a link as yet. The paper quotes the Medicines and Healthcare Products Regulatory Agency, which is Britain’s drugs watchdog. They have said that complaints of hearing loss linked to Viagra were "extremely rare". A spokesman added that reports of an adverse reaction to a drug do not prove the medicine caused it.

Still it gives pause for thought.
A 'less than light story' about something that has affected a number of people in Wales. There's a hip-replacement that used dissimilar metals in its construction which has been used in hip operations in Welsh hospitals. The patients who received said hips are finding that the artificial hips are causing problems through unexpected wear and tear. Also, metal ions are appearing in blood work that should not be there (dissimilar metals in hydrophilic solutions undergo electrochemical reactions with metal ion product going into solution wherein the solution is human blood circulating around the human recipient of said defective hip replacement apparatus.

Why hasn't the Welsh Assembly jumped on this like yesterday?

In the alternative, the Welsh Assembly has jumped on this like yesterday.

Chris Wood, PhD
Post a Comment

<< Home

This page is powered by Blogger. Isn't yours?